Alert archive / South Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jul 22, 2008, 4:38 PM MDT for Fall River County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2008, 4:38 PM MDT (22:38 UTC)
- Expired
- Jul 22, 2008, 10:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Fall River County, SD
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:20 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 22, 2:20 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT TUE JUL 22 2008
.DISCUSSION...AN UPPER LEVEL RIDGE IS LOCATED ACROSS THE WESTERN
HIGH PLAINS WITH A SHORT WAVE MOVING ACROSS WESTERN WYOMING AND
MONTANA CURRENTLY. WARM AND VERY MOIST AIR IS PRESENT ACROSS
WESTERN SOUTH DAKOTA WITH DEW POINTS IN THE MID TO UPPER 60S AND
TEMPS MAINLY IN THE 80S.
A WAVE MOVING THROUGH THE RIDGE THIS AFTERNOON AND TONIGHT WILL
CAUSE SOME THUNDERSTORMS TO DEVELOP. WITH HIGH PRECIPITABLE WATER
VALUES...100 TO 150 PERCENT OF NORMAL...AND ANTICIPATED SLOW STORM
MOTION...SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL. THE 18Z SOUNDING FOR KRAP STILL SHOWS HIGH PRECIPITABLE
WATER VALUES AND THE CLOUD COVER IS BEGINNING TO THIN OUT
CONSIDERABLY ACROSS WESTERN SOUTH DAKOTA. WITH THE ADDITIONAL
HEATING FROM THE ABSENCE OF THE CLOUD COVER...IT IS INCREASINGLY
LIKELY THAT THUNDERSTORMS WILL BE ABLE TO BREAK THE
CAP...ESPECIALLY OVER THE HILLS AND WYOMING. THUNDERSTORMS CHANCES
WILL SHIFT EASTWARD OVERNIGHT WITH ADDITIONAL SUPPORT FROM AN
INCREASING LOW LEVEL JET ACROSS THE SOUTH DAKOTA PLAINS.
THE UPPER LEVEL RIDGE FLATTENS FOR WEDNESDAY WITH ANOTHER WAVE AND
A SURFACE TROUGH MOVING THROUGH. HIGH CAPE VALUES AND STEEP LAPSE
RATES WILL ADD TO THE SEVERE WEATHER POTENTIAL. ANOTHER SYSTEM
PASSES THROUGH ON THURSDAY...MAINLY TO THE NORTH...BRINGING
ANOTHER CHANCE FOR SOME THUNDERSTORMS. STORM DEVELOPMENT MAY BE
LIMITED BY STABLE AIR LEFT BEHIND BY WEDNESDAYS CONVECTION.
EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS THIS
WEEKEND AND INTO THE WORK WEEK. THIS RIDGE WILL CONTINUE TO BRING
SLIGHTLY ABOVE AVERAGE TEMPS TO THE AREA. A SERIES OF DISTURBANCES
WILL PASS OVER THE RIDGE AND COULD BRING A FEW THUNDERSTORMS TO THE
AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
&&
.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT MAINLY ACROSS NORTHEASTERN WY AND FAR WESTERN SD. SOME
SEVERE STORMS...WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL...ARE
POSSIBLE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HARDING-HERMOSA FOOT
HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN
MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
TONIGHT FOR BENNETT-HAAKON-JACKSON-ZIEBACH.
WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
WYOMING BLACK HILLS.
&&Hazardous weather outlook, Jul 22, 12:15 PM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1215 PM MDT TUE JUL 22 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1215 PM MDT (115 PM CDT) TUE JUL 22 2008 ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. THE BEST CHANCE WILL BE LATE THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS...THEN ACROSS THE ENTIRE AREA TONIGHT. A FEW STORMS MAY BECOME SEVERE ACROSS FAR NORTHWESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEASTERN WYOMING. THERE IS ALSO THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL AS MOISTURE LEVELS ARE HIGH AND STORMS THAT DEVELOP ARE EXPECTED TO MOVE VERY SLOWLY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COOL FRONT WILL CROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THERE IS A GOOD CHANCE THAT STORMS MAY BECOME SEVERE BY WEDNESDAY AFTERNOON AND CONTINUE THROUGH WEDNESDAY EVENING...WITH THE BEST CHANCE FOR SEVERE STORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND WIND GUSTS WILL BE THE PRIMARY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE ON THE SOUTH DAKOTA PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:38 AM MDT | Flash Flood Watch | UNR | Bennett, Butte, Custer, Fall River, Haakon, Harding and 7 more | 16 hr |
| Jul 22, 3:54 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 66 min |
| Jul 22, 3:57 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 63 min |
| Jul 22, 3:58 PM MDT | Flash Flood Warning | UNR | Fall River | 6 hr |
| Jul 22, 4:44 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 44 min |
| Jul 22, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 67 min |
| Jul 22, 5:20 PM MDT | Areal Flood Advisory | UNR | Fall River | 6 hr |
| Jul 22, 5:38 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 50 min |
| Jul 22, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 22 min |
| Jul 22, 5:17 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 43 min |
| Jul 22, 5:33 PM MDT | Flash Flood Warning | UNR | Campbell | 6 hr |
| Jul 22, 5:39 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 21 min |
| Jul 22, 5:55 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 65 min |
Nearby
Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.